Hail, Phillips
- When
- June 18, 4:18 PM CST
- Where
- Phillips County, 2.07 mi N of Logan
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.700, -99.570
This Tuesday had an upper level trough axis making its way through central Canada and the Northern Plains, which pushed a strong surface cold front southeast across the local area during the day. Conditions were quiet through midday, with scattered storms starting to develop along this cold front during the early afternoon hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
This Tuesday had an upper level trough axis making its way through central Canada and the Northern Plains, which pushed a strong surface cold front southeast across the local area during the day. Conditions were quiet through midday, with scattered storms starting to develop along this cold front during the early afternoon hours. By 3 PM CDT, storms had erupted along the entire frontal boundary, which at that time was roughly along a line from Silver Creek, NE to Palco, KS. The main line of activity along surface front continued to push east through the day, but there were a few storms which lagged further west closer to the 850mb front. Though lower and mid-level lapse rates were less than ideal, mixed-layer CAPE mainly around 2000-2500 j/kg and sufficient deeper layer shear allowed for scattered storms to become strong to severe. The majority of reports from the day were hail, with reports extending from Fillmore to Adams to Franklin and Harlan Counties of south central Nebraska, southward into Phillips and Rooks Counties of north central Kansas. The largest hail reported was golf ball size, from the Woodruff, KS area. Some minor tree and roof damage from straight-line winds was also reported in Clay County, NE.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 18, 2:04 PM CST, 2 hours 14 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Hastings NE 304 PM CDT Tue Jun 18 2024 .KEY MESSAGES... - Strong to severe thunderstorms that have developed along the cold front this afternoon are expected to persist into this evening. Initial storms may be capable of producing hail to the size of two inches, but the greater threat will be wind gusts up to 70 mph. An isolated tornado/landspout cannot be ruled out as well. The main timeframe for possible severe weather will be between 3PM and 10PM today. - After the severe threat diminishes late this evening, more widespread non-severe showers and thunderstorms are expected to fill in across the region, with rainfall totals of 1-2 inches...with locally higher amounts...possible. This could result in localized flooding. - Much cooler temperatures (60s and low 70s) and continued unsettled weather is expected Wednesday. Temperatures will return to normal (mid-80s) and above normal (90s) by the end of the week and through the weekend. Additionally...off and on low end thunderstorm chances will be possible across at least part of the forecast area each day. && .DISCUSSION... Issued at 215 PM CDT Tue Jun 18 2024 This afternoon and evening... The main story with this forecast involves the showers and thunderstorms that have already developed along the boundary of a cold front moving east through the forecast area. Some of these storms are expected to be strong to severe. Initially late this afternoon hail to the size of two inches may be possible in the strongest storms, but more likely hail sizes would be closer to the size of quarters or half dollars. The more widespread threat, especially as these storms evolve into a more linear system, will be damaging winds up to 70 mph. An isolated brief tornado/landspout or two may be possible as well, but chances are low. The main timeframe of severe weather will be 3PM to 10PM. A Severe Thunderstorm Watch is in effect for areas of the forecast area roughly along and east of a line from Belgrade to Shelton to Stamford in south central Nebraska and across all of our north central Kansas counties, until 8PM this evening. This includes the towns of Grand Island and Hastings, but does not quite extend to the town of Kearney. Tonight and Wednesday... As the chance for severe weather diminishes late this evening, an upper level disturbance will swing across the area tonight and Wednesday. As this moves over the frontal boundary, this will enhance the chances for more widespread rain and thunderstorms across the area...and potentially rainfall amounts of 1-2 inches mainly approximately from the tri-cities and areas south and east of that in south central Nebraska, and across the entirety of north central Kansas. Locally heavier rainfall may be possible south and east and this could result in localized flooding. Temperatures on Wednesday will remain cool with highs in the 60s across the area. Thursday and Friday... Another front is expected to move across the area Thursday, then somewhat stall north of the area Friday. This will bring shower and thunderstorm chances to much of the area Thursday, and to northern portions of the forecast area Friday evening. Weak upper level ridging will allow temperatures to warm back to normal to above normal temperatures, with highs in the 80s (normal) Thursday and in the 80s and low 90s Friday. This weekend... Generally, an upper level trough will move across the area Saturday followed by an approaching ridge Sunday. Periodic low chances of showers and thunderstorms are forecast each day, but currently it looks like most of the area should remain dry most of the time. High temperatures will be in the 80s and 90s across the area. Low end chances for showers and thunderstorms continue into early next week. && .AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/... Issued at 1221 PM CDT Tue Jun 18 2024 For KGRI/KEAR Airports: A cold front moving through the area today and Wednesday will bring mainly MVFR CIGS (IFR CIGS possible later in the period) and periods of SHRA and TSRA to the TAF sites throughout the TAF period. -TSRA is expected to develop near the TAF sites this afternoon around 18/19Z or so...included a TEMPO group for -TSRA to try to narrow down expected impacts at the terminals. Latest models have SHRA/TSRA much of the time over southern and eastern portions of the forecast area (including KGRI) with potentially another round moving into KEAR late this evening overnight (which is why VCTS is included for KGRI through the majority of the period but there is a period where we left VCTS off in relation to KEAR). TSRA activity should decrease around sunrise across the area but showers and embedded thunderstorms will persist through 19/18Z. Around 19/12Z CIGS are expected to deteriorate further into IFR conditions. Winds: Winds will become northwesterly as the cold front passes through (around 18Z-19Z today at KGRI). There will be isolated gusts of 20-25 kts through the afternoon, becoming 10-15 kts sustained through the evening. Tonight into Wednesday morning, winds will become northeasterly, also at 10-15 kts. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && DISCUSSION...Hickford AVIATION...Hickford
Hazardous Weather Outlook National Weather Service Hastings NE 212 PM CDT Tue Jun 18 2024 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 191915- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 212 PM CDT Tue Jun 18 2024 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Afternoon and Tonight. A cold front moving across the area this afternoon and evening has begun to trigger shower and thunderstorm activity this afternoon, and thunderstorms will persist into the evening and overnight hours. A few of these storms may be severe with hail up to 2 inches in diameter and winds to 70 mph with the strongest storms. Chances for tornadoes are low, but we cannot rule out a brief weak tornado or landspout. The most likely timeframe for severe weather will be from 3PM to 10PM this evening. In addition to the chance for severe weather...localized heavy rainfall is possible with this system...with rainfall totals of 1 to 2 inches...along with locally higher amounts...expected. While widespread flooding is not a concern, localized flooding will be possible with the heaviest showers and thunderstorms...especially this evening and late tonight as a secondary surge in showers and thunderstorms develops across western Kansas and surges northeastward across the local area. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Periodic chances for thunderstorms exist across at least portions of the local area each day through next Monday. The best chance for more widespread activity is expected to be across south central Nebraska Wednesday evening and night, and while this activity does not appear severe, localized flooding on top of already saturated soils will be possible. .SPOTTER INFORMATION STATEMENT... Reports of localized flooding, hail of any size, or damaging wind gusts are always appreciated. && More information may be obtained at the following web page: https://www.weather.gov/hastings
Special Weather Statement
National Weather Service Hastings NE
422 PM CDT Tue Jun 18 2024
KSZ017>019-182215-
Rooks KS-Osborne KS-Mitchell KS-
422 PM CDT Tue Jun 18 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN MITCHELL...
SOUTHEASTERN ROOKS AND OSBORNE COUNTIES THROUGH 515 PM CDT...
At 421 PM CDT, Doppler radar was tracking strong thunderstorms
capable of producing a landspout along a line extending from near
Harlan to near Natoma. Movement was east at 30 mph.
HAZARD...Landspouts, wind gusts up to 50 mph, and half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects.
Strong thunderstorms will be near...
Natoma around 425 PM CDT.
Portis around 430 PM CDT.
Osborne around 435 PM CDT.
Other locations in the path of these storms include Downs and Cawker
City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Although typically weaker and shorter lived than tornadoes associated
with organized supercell thunderstorms, landspout tornadoes can still
cause injury or minor damage. Landspouts develop as a surface front
or wind shift line interact with a towering cumulus cloud or
developing thunderstorms. Landspouts are not usually associated with
a wall cloud and are often difficult to detect with weather radar.
If a landspout is sighted, first take any necessary tornado safety
precautions, and then report the landspout activity to the National
Weather Service in Hastings and local law enforcement.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
north central Kansas.
&&
LAT...LON 3913 9929 3957 9904 3957 9827 3913 9857
TIME...MOT...LOC 2121Z 269DEG 24KT 3954 9882 3917 9910
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
ThiesPreliminary Local Storm Report
National Weather Service Hastings NE
439 PM CDT Tue Jun 18 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0344 PM Hail 5 NNE Ayr 40.50N 98.40W
06/18/2024 E1.00 Inch Adams NE Trained Spotter
Corrects previous hail report from 5 NNE
Ayr. Mostly nickel & dime, a few up to
quarters. -Corrected for time.
&&
KSPreliminary Local Storm Report
National Weather Service Hastings NE
442 PM CDT Tue Jun 18 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0413 PM Hail 1 W Harvard 40.62N 98.11W
06/18/2024 E0.88 Inch Clay NE Trained Spotter
&&
KSPreliminary Local Storm Report
National Weather Service Hastings NE
444 PM CDT Tue Jun 18 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 PM Hail 4 NNE Sutton 40.66N 97.82W
06/18/2024 E0.50 Inch Fillmore NE Public
&&
KSSpecial Weather Statement
National Weather Service Hastings NE
456 PM CDT Tue Jun 18 2024
NEZ041-047-048-182245-
Merrick NE-Nance NE-Howard NE-
456 PM CDT Tue Jun 18 2024
...A STRONG THUNDERSTORM WILL IMPACT WESTERN NANCE...NORTHWESTERN
MERRICK AND EASTERN HOWARD COUNTIES THROUGH 545 PM CDT...
At 455 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dannebrog, or 12 miles north of Grand Island, moving northeast at 40
mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
This strong thunderstorm will be near...
Palmer around 510 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
central Nebraska.
&&
LAT...LON 4141 9790 4105 9833 4105 9855 4108 9861
4139 9834 4140 9829 4145 9829 4148 9827
4148 9810 4149 9810 4150 9806
TIME...MOT...LOC 2155Z 217DEG 33KT 4109 9845
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
ThiesSpecial Weather Statement
National Weather Service Hastings NE
509 PM CDT Tue Jun 18 2024
NEZ049-064-076-077-086-087-182300-
Thayer NE-Nuckolls NE-Clay NE-York NE-Polk NE-Fillmore NE-
509 PM CDT Tue Jun 18 2024
...STRONG THUNDERSTORMS WILL IMPACT EASTERN CLAY...NUCKOLLS...YORK...
FILLMORE...WESTERN THAYER AND EASTERN POLK COUNTIES THROUGH 600 PM
CDT...
At 509 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Waco to Superior. Movement was northeast at 35
mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Strong thunderstorms will be near...
Geneva, Fairmont, Shickley, Davenport, Ruskin, Oak, and Nora
around 515 PM CDT.
Exeter and Carleton around 520 PM CDT.
Strang around 525 PM CDT.
Other locations in the path of these storms include Deshler, Bruning,
Milligan, Ohiowa and Belvidere.
This includes Interstate 80 between mile markers 344 and 365.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
north central Kansas...and south central and east central Nebraska.
&&
LAT...LON 4000 9773 4000 9827 4070 9788 4070 9782
4076 9782 4138 9740 4139 9737 4049 9737
TIME...MOT...LOC 2209Z 243DEG 29KT 4089 9743 4004 9805
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
ThiesThe Grand Island radar (KUEX), 118 km away, was scanning. The volume nearest the first event began at 22:20 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, June 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1182145, 1182147, 1182150, 1182152.